antidiabetic medicationsWith several new diabetes medications available, it is important to know which ones are likely to cause hypoglycemia after overdose. Based on mechanism of action and reported cases, the likelihood of hypoglycemia after overdose is listed below by drug class. 1

Keep in mind that other drugs can interact with antidiabetic medications resulting in hypoglycemia. The following table applies only to single agent ingestion/administration.

Drug ClassExamplesHypoglycemic Potential
InsulinsGlargine, Aspart, DetemirHigh
SulfonylureasGlyburide, Glipizide, GlimepirideHigh
MeglitinidesNateglinide, RepaglinideHigh
Glucagon-Like Peptide-1 (GLP-1) Receptor AgonistsExenatide, Albiglutide, LiraglutideLow-Moderate
Alpha-glucosidase inhibitorsAcarbose, MiglitolLow
ThiazolidinedionesRosiglitazone, PiaglitazoneLow
BiguanidesMetforminLow
Dipeptidyl Peptidase 4 (DPP-4) InhibitorsSitagliptin, Saxagliptin, LinagliptinLow
Sodium-Glucose Cotransporter 2 (SGLT2) InhibitorsCanagliflozinLow
Adapted from a University of Maryland Emergency Medicine (UMEM, @UMEmergencyMed) Educational Pearl.

Image credit

1.
Nelson L, Lewin N, Howland M Ann, Hoffman R, Goldfrank L, Flomenbaum N. Antidiabetics and Hypoglycemics. In: Goldfrank’s Toxicologic Emergencies. 9th ed. New York: Mcgraw-Hill; 2010:714-727.
Bryan D. Hayes, PharmD, DABAT, FAACT, FASHP

Bryan D. Hayes, PharmD, DABAT, FAACT, FASHP

Leadership Team, ALiEM
Creator and Lead Editor, Capsules series, ALiEMU
Attending Pharmacist, EM and Toxicology, MGH
Assistant Professor of EM, Harvard Medical School
Bryan D. Hayes, PharmD, DABAT, FAACT, FASHP

@PharmERToxGuy

EM Pharmacist & Toxicologist @MassGeneralEM | Asst Prof @HarvardMed/@EMRES_MGHBWH | @ALiEMteam leadership | Capsules creator, ALiEMU | President, ABAT | #FOAMed
Bryan D. Hayes, PharmD, DABAT, FAACT, FASHP

Latest posts by Bryan D. Hayes, PharmD, DABAT, FAACT, FASHP (see all)